Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Norman, OK

May 23, 2024Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 23, 2024, 7:28 PM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 7:28 PM CDT (00:28 UTC)
Expired
May 23, 2024, 11:30 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6024 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS54 KOUN 240028
FFWOUN
OKC055-057-065-240430-
/O.NEW.KOUN.FF.W.0039.240524T0028Z-240524T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
728 PM CDT Thu May 23 2024

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  South Central Greer County in southwestern Oklahoma...
  East Central Harmon County in southwestern Oklahoma...
  West Central Jackson County in southwestern Oklahoma...

* Until 1130 PM CDT.

* At 728 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Duke and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 9972 3478 9964 3473 9949 3463 9948
      3455 9963 3470 9978

FLASH FLOOD...RADAR INDICATED

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 23, 5:15 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CDT Thu May 23 2024

...New AVIATION...

.UPDATE...
Issued at 1209 PM CDT Thu May 23 2024

Watching a complex severe weather forecast this afternoon and
evening. Boundary layer moisture return has been extremely robust
this morning following the overnight round of convection. The
outflow boundary from those previous storms could be seen in surface
observations as a sharp warm front across central Oklahoma; surface
wind fields on the Oklahoma Mesonet have shown a distinct diffusion
of this front over the last 2 hours. With that said, dewpoints in
northwest Oklahoma are in the mid-60s with a distinct gradient to
dewpoints in the low-to-mid 70s across western north Texas and
southern Oklahoma.

A stratus deck is also shown on satellite across most of the area,
particularly near the 100th meridian. Given the moisture advection
ongoing, there are some questions about how long this takes to mix
out. If stratus does linger into the afternoon, the severe risk
would likely be reduced. Over the past hour, however, GOES satellite
has shown some thinning of the stratus across the 100th meridian and
corresponding eastern portions of the Texas panhandle, which
coincides with an easterly push of the dryline off of the Caprock.
The expectation is that the western fringe of the cloud cover will
continue to downscale into cumulus over the next several hours,
which will allow for partial insolation.

The number of storms we receive is similarly in question and in part
dependent on how much insolation we receive. Most members of the
HREF/MPAS do try to cue up at least one or a few storms by late this
afternoon in western Oklahoma, with a particular focus on the triple
point between the effective warm front and the dryline. Meanwhile,
another area will be watched in southern and central Oklahoma where
some models have shown a signal for convection initiation within a
warm advection regime. There appears to be a negative correlation
between storm coverage in the two regimes; in other words, more WAA
storms to the east could reduce or even remove storm coverage along
the dryline later.

The early storms, should they develop, will have access to 3,000-
4,000 J/kg of MLCAPE and sufficient bulk shear for the development
of supercells. Low-level shear will be weak, so the main concern
would be for severe hail and damaging winds, but a very low tornado
risk would accompany these storms. Off to the west, any storms that
develop along the dryline will initially be favored to become
supercellular and produce large to very large hail. There is a
noticeable uptick in the LLJ on model guidance beginning about 8:00
pm, so there will be a window for any established supercells to
produce tornadoes this evening as they move eastward.

Meister

&&

.SHORT TERM...
(This evening through Friday)
Issued at 144 PM CDT Thu May 23 2024

Any severe weather that is ongoing from the near-term will linger
into the evening and overnight period. The threat for supercells
with tornadoes, very large hail, and damaging wind gusts will
persist with aid from a strengthening LLJ in the 7:00 pm to 10:00 pm
timeframe. At some point during the early overnight period,
stabilization of the surface layer should bring an end to this round
of storms.

Mercifully, CAM guidance doesn't show any indication of an
overnight/early morning round of storms tomorrow morning. The night
will be very humid with lows only dropping into the upper 60s to
near 70 across much of the area. The exception will be in northern
Oklahoma, where a cold front will come sweeping in just before
daybreak. Marginally cooler and drier air will filter in behind this
cold front.

That cold front will continue to push south through late morning, by
which point it will be roughly along the I-44 corridor. Here, most
guidance indicates a significant slowing of the frontal boundary as
it encounters the rougher terrain south of I-44. With MLCAPE in
excess of 4,000 J/kg on the warm side of the front and considerable
convergence, convection initiation is likely by midafternoon
southeast of a line from Seminole to Ardmore. Shear profiles should
favor initial supercellular mode with large to potentially very
large hail and a very low tornado risk. The undercutting nature of
the front will likely limit the discrete supercellular window, with
storms either becoming elevated or potentially growing upscale into
clusters. The risk would then transition to hail and damaging winds.
These storms should exit our area by mid-evening.

For those of you who are behind the front, make sure to get outside
and enjoy the afternoon. Highs will remain in the low 80s with
humidity decreasing throughout the day. This may be one of your last
chances to enjoy dewpoints under 45 with temperatures under 100
before September, so enjoy it!

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 144 PM CDT Thu May 23 2024

Next verse, same as the first: Saturday's storms might be a little
bit louder and they might be a whole lot worse.

A 60-knot west-southwesterly mid-level jet ejecting directly into
our area isn't terribly common in May, but that's what pretty much
every model is showing. Equally concerning is the degree with which
models show this jet streak overspreading a tight dryline with 3,000-
5,000 J/kg of MLCAPE in the afternoon. And to add another layer to
the concern, the GFS/FV3/NAM all show that region immediately to the
east of the dryline to be characterized by classic sickle-shaped
hodographs with 0-3 km SRH approaching 300 J/kg. This environment
would be very favorable for the development of multiple supercells
in the afternoon across western Oklahoma and western north Texas.
Those supercells would be capable of tornadoes (some of which may be
strong), large to giant hail, and damaging wind gusts.

Uncertainty continues to lower as we pull within 60 hours of
Saturday evening, and with it the higher-end outcomes appear to be
increasing in probability with no "failure modes" immediately
obvious that may mitigate the risk. This spring has taught and
retaught the lesson that we still have so much left to learn when it
comes to severe weather; there is still plenty of opportunity for
some sort of synoptic, mesoscale, or storm-scale detail to show up
that may prevent us from experiencing a high-end severe weather
event. With that said, at a minimum we urge people to continue to
follow updates with the forecast as Saturday approaches.

The dryline will mix further to the east on Saturday. This will
focus the severe risk in or east of our eastern counties. For the
rest of us, downsloping winds will lead to a hot afternoon across
much of the area.

Another cold front should intrude through much of the area Sunday
night through Monday afternoon. Monday does look like the best bet
to be our first no-storms day in a while, with cooler temperatures
and drier air look to be filtering in. The early part of next week
looks to be a game of sloshing moisture with northwest flow aloft.
Right now, the best guess is that highs will be warm but not hot,
and precipitation chances will exist but can't be pinpointed yet.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 511 PM CDT Thu May 23 2024

VFR/MVFR ceilings this TAF period. Southerly winds will shift
towards the north overnight into Friday as a cold front moves
across the area. Isolated/scattered storms will affect parts of
the area this evening. With the low coverage of storms chances
currently too low for mention in TAF but radar trends will
continue to be monitored for any needed updates. Strong and
variable wind gusts will be possible near any storms along with
large hail. Storms are expected to decrease late this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  61  90 /  30  10   0  40
Hobart OK         66  84  59  95 /  20  10   0  20
Wichita Falls TX  69  89  64  95 /  20   0   0  30
Gage OK           58  81  53  93 /  20   0   0  10
Ponca City OK     67  81  56  88 /  30  20   0  40
Durant OK         69  90  68  89 /  40  20  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Friday for OKZ032-041>043-046>048-
     050>052.

TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...25
Hazardous weather outlook, May 23, 2:29 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
229 PM CDT Thu May 23 2024

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
229 PM CDT Thu May 23 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms will be possible this afternoon through this
evening. Some of these storms could become severe with up to
baseball size hail and 60-80 mph wind gusts as the two main severe
hazards, with a low potential of a tornado.

.Heavy Rain...
There is up to a slight risk for localized flooding through
tonight across southcentral into southeast Oklahoma and a portion
of western north Texas. Should any thunderstorms set up in this
area, heavy rainfall onto already saturated ground could result in
flash flooding especially in low-lying and flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible on Friday afternoon across
southeast Oklahoma with a low-end risk for severe thunderstorms
with large hail and damaging wind gusts as the severe hazards.
Thunderstorms will be possible again on Saturday afternoon through
the evening with an increased risk for severe weather. Severe
hazards on Saturday will be large hail, damaging wind gusts, and
a few tornados possible. Thunderstorms chances will be returning
again next week on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 23, 6:22 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
622 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     3 W Gould               34.67N 99.83W
05/23/2024  M66 MPH          Harmon             OK   Mesonet

&&
Special weather statement, May 23, 6:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Norman OK
623 PM CDT Thu May 23 2024

OKZ009-010-014-015-240000-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
623 PM CDT Thu May 23 2024

...A strong thunderstorm will impact portions of east central Ellis,
northeastern Roger Mills, northwestern Dewey and southeastern
Woodward Counties through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Camargo, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Vici, Camargo, Mutual, and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 9928 3617 9895 3591 9940 3601 9951
TIME...MOT...LOC 2323Z 215DEG 35KT 3603 9940

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, May 23, 6:25 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
625 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             1 S Gould               34.66N 99.77W
05/23/2024  E1.75 Inch       Harmon             OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 23, 6:35 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
635 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             2 S Sayre               35.27N 99.64W
05/23/2024  E1.00 Inch       Beckham            OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 23, 7:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
707 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tornado          6 N Eldorado            34.56N 99.65W
05/23/2024                   Jackson            OK   Broadcast Media

&&
Local storm report, May 23, 7:24 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
724 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Hail             1 N Olustee             34.56N 99.42W
05/23/2024  E1.00 Inch       Jackson            OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:11 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNHarmon, Jackson49 min
May 23, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Jackson50 min
May 23, 7:36 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNGreer, Jackson, Kiowa, Tillman39 min
May 23, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson44 min
May 23, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Jackson, Kiowa, Tillman52 min
May 23, 8:11 PM CDTTornado WarningOUNJackson, Kiowa, Tillman31 min
May 23, 8:16 PM CDTFlash Flood WarningOUNGreer, Harmon, Jackson7 hr
May 23, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon, Jackson49 min
May 23, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNJackson, Tillman50 min
May 23, 8:52 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNJackson38 min
May 23, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Jackson, Kiowa, Tillman49 min
May 23, 9:22 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman38 min
May 23, 9:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa50 min
May 23, 9:38 PM CDTSpecial Weather StatementOUNBryan37 min
May 23, 9:47 PM CDTSpecial Weather StatementOUNMarshall28 min
May 23, 9:48 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa57 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan47 min
May 23, 10:34 PM CDTSpecial Weather StatementOUNMarshall26 min
May 23, 10:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens45 min
May 23, 10:54 PM CDTSpecial Weather StatementOUNCaddo, Cleveland, Grady, McClain51 min
May 23, 10:56 PM CDTSevere Thunderstorm WarningOUNBryan49 min
May 23, 11:05 PM CDTAreal Flood AdvisoryOUNBryan, Marshall5 hr
May 23, 11:24 PM CDTFlash Flood WarningOUNBryan5 hr
May 23, 11:36 PM CDTSpecial Weather StatementOUNGarvin, Stephens24 min
May 23, 11:41 PM CDTSpecial Weather StatementOUNAtoka34 min
May 23, 11:45 PM CDTSevere Thunderstorm WarningOUNGarvin45 min
May 23, 11:47 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens43 min
May 24, 12:14 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCarter, Garvin, Murray46 min
May 24, 12:32 AM CDTFlash Flood WarningOUNAtoka, Bryan5 hr
May 24, 12:54 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc51 min
May 24, 1:19 AM CDTAreal Flood AdvisoryOUNMurray3 hr
May 24, 1:30 AM CDTSevere Thunderstorm WarningOUNCarter, Coal, Johnston, Marshall, Pontotoc45 min
May 24, 1:37 AM CDTAreal Flood AdvisoryOUNCarter, Murray5 hr
May 24, 2:11 AM CDTSpecial Weather StatementOUNAtoka34 min
May 24, 2:46 AM CDTSpecial Weather StatementOUNAtoka, Bryan29 min
May 24, 3:17 AM CDTSpecial Weather StatementOUNBryan13 min
May 24, 10:11 AM CDTRiver Flood WarningOUNAtoka4 hr
May 24, 4:57 PM CDTSpecial Weather StatementOUNLove33 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningOUNLove48 min
May 24, 5:20 PM CDTSpecial Weather StatementOUNMurray25 min
May 24, 5:43 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston47 min
May 24, 5:50 PM CDTTornado WarningOUNLove23 min
May 24, 6:00 PM CDTSpecial Weather StatementOUNCoal30 min
May 24, 6:19 PM CDTAreal Flood AdvisoryOUNLove3 hr
May 24, 6:20 PM CDTAreal Flood AdvisoryOUNCarter, Johnston3 hr
May 24, 6:33 PM CDTSevere Thunderstorm WarningOUNLove, Marshall42 min
May 24, 6:34 PM CDTSpecial Weather StatementOUNJohnston26 min
May 24, 6:35 PM CDTSpecial Weather StatementOUNCoal25 min
May 24, 6:50 PM CDTSevere Thunderstorm WarningOUNHughes40 min

Nearby

Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.